Missouri, 2016Damaging Wind in Missouri, June 12, 2016
June 12, 2016 · NWS EAX · 1 event in 1 county or zone
One the afternoon of June 12 a line of storms formed across eastern Kansas and western Missouri. One segment of this line produced an isolated strong wind gust in Harrisonville, Missouri, that caused some tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One the afternoon of June 12 a line of storms formed across eastern Kansas and western Missouri. One segment of this line produced an isolated strong wind gust in Harrisonville, Missouri, that caused some tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 2:03 PM CST, 59 minutes earlier.
Area forecast discussion, Jun 12, 2:03 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
303 PM CDT SUN JUN 12 2016
.Discussion...
Issued at 303 PM CDT SUN JUN 12 2016
Storms are again a concern this afternoon and evening in a moist,
unstable environment. Primarily watching two areas: far northeast MO
where an outflow boundary has been making slow progress southwest
and is characterized by notable surface convergence; and central MO
where storms have been ongoing for several hours and continue to
lift north along the edge of their own cold pool. MUCAPE in the 3000-
4000 J/kg range and DCAPE in excess of 1200 J/kg supports the
potential for strong downburst winds with any storm that develops a
decent core aloft; while warm temperatures throughout the column and
the brevity of these storms without any organizing shear or flow
aloft should keep the hail potential low. Very isolated storms are
also possible but a little less likely throughout the rest of the
CWA, with no appreciable surface-based convective inhibition. Latest
aircraft soundings out of MCI again show a little bit of a weakness
in lapse rates above 700 hPa, keeping most of the instability based
in the low levels and hopefully keeping storms from exploding
vertically and resulting in a more widespread damaging wind threat
this afternoon. Once low-level lapse rates decrease diurnally, the
potential for storms will decrease markedly for the remainder of the
evening and the overnight hours.
Similar setup again tomorrow but with perhaps a weak shortwave
trough helping to break down the axis of the upper trough over the
eastern Plains during the afternoon hours. This should lead to a
higher potential for more widespread showers and thunderstorms, but
could also decrease instability by filling in cloud cover earlier in
the day, and prevent as much of a wind threat with any storms that
do develop tomorrow afternoon. A few storms may linger into the
early evening hours as the shortwave trough passes through, then
storm chances should temporarily diminish for the overnight.
Tuesday remains the best potential for storms and possibly severe
weather as a stronger trough digs across the central Plains and into
the Great Lakes region. Three rounds of storms are possible, but may
all influence each other and muddy the subsequent rounds' severe
weather potential. The first will come early Tuesday morning if an
MCS develops west of the region Monday night and propagates eastward
into the forecast area. MUCAPE should be high enough to support the
continuation of any storms that do attempt to push into the region;
however, the upper flow will still support a north northeastward
storm propagation which could take storms north of the CWA, and cold
pool propagation that could steer storms more to the east could also
outrun the storms and allow them to weaken. Round 2 would involve
warm sector initiation on Tuesday afternoon, but will depend on how
much, if any, morning convection lingers and decreases surface-based
instability. The third, and most likely round, will be associated
with the shortwave trough and its associated surface cold front
later Tuesday evening. This round is the most likely and should not
be as impacted by earlier rounds of storms, and could also be strong
to severe with at least elevated instability and increasing shear
due to the shortwave trough. Strong winds will be the primary
concern, but hail could also be an issue in any robust updrafts. The
surface boundary may wash out over the CWA and forcing for storms
could decrease as that happens later Tuesday evening or Tuesday
night, but will depend on how robust storms are when the initially
develop in eastern KS.
Models are a bit more reasonable with the pattern beyond Tuesday,
taking the upper trough out into the eastern U.S. before attempting
to cut-off and retrograde, allowing the central U.S. to return to a
more ridged pattern by late next week. As a result, continued warmth
and another period of dry conditions are expected beyond Wednesday.
&&
.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 116 PM CDT SUN JUN 12 2016
Primarily VFR conditions are anticipated through the majority of the
TAF period; however, very isolated thunderstorms are possible this
afternoon through early this evening, and could impact the areas
around any of the TAF sites through 01z. Otherwise, cloud bases will
remain above 5 kft, and winds will gradually turn from southwest this
afternoon and evening to southeast overnight.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Discussion...Laflin
Aviation...Laflin
Hazardous weather outlook, Jun 12, 3:57 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 AM CDT SUN JUN 12 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
457 AM CDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
TEMPERATURES WILL WARM INTO THE 90 TO 95 DEGREE RANGE AGAIN TODAY.
HEAT INDICES ARE EXPECTED TO CLIMB INTO THE UPPER 90S TO NEAR 100
DEGREES.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL RETURN TO THE AREA MONDAY NIGHT...WITH THE
POTENTIAL FOR SEVERE STORMS ON TUESDAY.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Jun 12, 2:19 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT SUN JUN 12 2016
MOZ054-122045-
HENRY MO-
319 PM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY COUNTY UNTIL
345 PM CDT...
AT 318 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONTROSE...OR 11 MILES WEST OF CLINTON...MOVING NORTH AT 15 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONTROSE AND LA DUE.
LAT...LON 3821 9406 3841 9406 3840 9387 3821 9388
TIME...MOT...LOC 2018Z 161DEG 13KT 3832 9398
WELSH
Special weather statement, Jun 12, 2:53 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
353 PM CDT SUN JUN 12 2016
MOZ043-122130-
CASS MO-
353 PM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS COUNTY UNTIL 430 PM
CDT...
AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARRISONVILLE...MOVING NORTH AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARRISONVILLE...GARDEN CITY...FREEMAN...EAST LYNNE...LAKE ANNETTE AND
GUNN CITY.
LAT...LON 3854 9418 3852 9451 3865 9455 3869 9416
TIME...MOT...LOC 2053Z 164DEG 25KT 3859 9437
WELSH
Thunderstorm Wind, Cass
- When
- June 12, 3:02 PM CST to 3:06 PM CST
- Where
- Cass County, 1.08 mi E of Harrisonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.650, -94.330
A large tree was reported down on the east side of Harrisonville, MO.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 12, 20162 deaths · $10,000 · 56 kt wind · 15 events
- Flash Flooding and Flood in Texas, June 12 to 13, 20161 death · $63,000 · 1.75 in hail · 22 events
- Flash Flood and Hail in Colorado, June 12, 20161 death · $10,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Missouri, June 12 to 17, 2016$33,000 · 1 in hail · 19 events
- Lightning Strike in Minnesota, June 12, 2016$50,000 · 1 event
- Lightning Strike in Minnesota, June 12, 20163 injured · 1 event
- Hail and Damaging Winds in Minnesota, June 12 to 13, 20161 in hail · 19 events
- Flash Flooding and Damaging Winds in Nebraska, June 12, 201660 kt wind · 16 events
- Flash Flooding and Hail in Wyoming, June 12, 20162.5 in hail · 15 events
- Hail and Damaging Winds in Minnesota, June 12, 20161.75 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 201659 kt wind · 8 events
- Flash Flooding and Hail in Arkansas, June 12 to 15, 20161.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644695.